Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Springfield, MO

June 10, 2003Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 2003, 6:40 AM CDT for Benton County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 6:40 AM CDT (11:40 UTC)
Expired
Jun 10, 2003, 7:30 AM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 101140
SVRSGF
MOC015-101230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN MISSOURI

* UNTIL 730 AM CDT.

* AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LINCOLN...OR 17 MILES SOUTHEAST OF
  WINDSOR...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  BENTON COUNTY.

THE TOWNS OF EDMONSON...LAKEVIEW HEIGHTS AND ZORA ARE ALSO IN THE
PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3846 9343 3810 9348 3808 9309 3850 9307

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:01 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 10, 3:01 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT TUE JUN 10 2003

PRIMARY FORECAST CHALLENGE IS TIMING OF CONVECTION OVER THE SHORT
TERM.

BAMEX FINALLY IN BUSINESS AS IMPRESSIVE MCS AND ASSOCIATED BOW ECHO
WITH OVER 3000 CGS/15 MINUTES NOW PEELING OVER THE TOP OF MID LEVEL
RIDGE AND BEGINNING TO HEAD SSE TOWARDS CWA. 40 TO 50 KNOT 850 MB
JET FEEDING INTO THIS SYSTEM AT A SOMEWHAT OBLIQUE ANGLE...BUT AS
COMPLEX MAKES THE TURN AROUND THE RIDGE THE CONVERGENCE SHOULD ONLY
INCREASE EARLY THIS MORNING...SO EXPECT LITTLE OR NO WEAKENING
THROUGH DAWN. MESOETA 850 MB BASED CAPE NEAR 900 MB AT OR JUST BELOW
1000 J/KG...SO THINK ENOUGH INSTABILITY IS THERE TO KEEP THIS THING
GOING WELL INTO CWA.

BIG QUESTION WILL BE HOW MUCH CLEARING WILL OCCUR THIS AFTERNOON IN
THE WAKE OF THIS SYSTEM. BEING NEAR THE SOLSTICE...DAYS ARE
CERTAINLY LONG ENOUGH TO HAVE SEVERAL HOURS OF POTENTIAL
DESTABILIZATION LATE THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS VERY
IMPRESSIVE SHORTWAVE OVER NEW MEXICO IS HEADED THIS WAY...AND
ESTIMATE OF SPEED BRINGS LEADING EDGE OF UVV WITH THIS FEATURE INTO
SW MO DURING THE LATE AFTERNOON/EARLY EVENING. CONVECTION WILL
LIKELY REFIRE THEN...BUT AGREE WITH SPC THAT SEVERE THREAT IS ONLY
IN SLIGHT CATEGORY. WIND FIELDS ARE NEARLY UNIDIRECTIONAL AND
RELATIVELY WEAK. DEPENDING ON AMOUNT OF CAPE...A FEW BIG HAILERS ARE
POSSIBLE. MORE LIKELY THREAT THOUGH WILL BE FLOODING. WOULD LIKE TO
HOLD OFF ON FLOOD WATCH UNTIL RAIN TOTALS FOR THIS FIRST BATCH THIS
MORNING ARE KNOWN. DAY SHIFT WILL HAVE ENOUGH TIME TO ISSUE A FLOOD
WATCH AROUND MIDDAY IF NEEDED.

LATER PERIODS WERE UNTOUCHED AS PATTERN REMAINS VERY UNSETTLED.
SURFACE BOUNDARY LANGUISHES IN AREA AS WEAK DISTURBANCES RIPPLE
THROUGH. AVN PRECIP H2O IN THE 1.5 TO 2.0 INCH RANGE ALL THE WAY
INTO MONDAY. RIVER/FLASH FLOODING MAY BECOME A SERIOUS PROBLEM IF
MULTIPLE MCSS OCCUR.

.SGF...
.MO...NONE
.KS...NONE

BROWNING
Hazardous weather outlook, Jun 10, 3:23 AM CDT, 3 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL
  HEAVY RAIN OF ONE TO TWO INCHES

  AREAS AFFECTED AND TIMING:

  EAST OF A NEVADA TO CASSVILLE LINE THIS MORNING...AREA WIDE LATE
  THIS AFTERNOON

  DISCUSSION:

  A COMPLEX OF STRONG THUNDERSTORMS WILL MOVE FROM NORTHWEST TO
  SOUTHEAST ACROSS MUCH OF THE AREA THIS MORNING. IN THE WAKE OF
  THIS CLUSTER OF STORMS...PARTIAL CLEARING MAY OCCUR THIS
  AFTERNOON...ALLOWING THE ATMOSPHERE TO BECOME VERY UNSTABLE. A
  STRONG UPPER LEVEL DISTURBANCE OVER NEW MEXICO EARLY THIS MORNING
  WILL APPROACH THE REGION LATE THIS AFTERNOON...AND LIKELY TRIGGER
  STRONG TO POSSIBLY SEVERE THUNDERSTORMS. WIND FIELDS ARE NOT
  CONDUCIVE TO TORNADIC THUNDERSTORMS...HOWEVER LARGE HAIL WILL BE
  POSSIBLE. IN ADDITION...VERY HEAVY RAINS ARE POSSIBLE WHICH COULD
  PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WITH VERY HEAVY RAIN WILL LIKELY PERSIST WELL INTO
  TUESDAY NIGHT...AND THE THREAT OF LOCALIZED FLOODING WILL
  CONTINUE. THE UNSETTLED PATTERN SHOULD LAST THROUGH THE
  WEEKEND...WHEN MORE PERIODIC THUNDERSTORMS WITH VERY HEAVY RAIN
  WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER 400 PM THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:55 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair50 min
Jun 10, 6:31 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski44 min
Jun 10, 6:56 AM CDTSevere Thunderstorm WarningSGFWebster49 min
Jun 10, 7:40 AM CDTSevere Thunderstorm WarningSGFWright50 min
Jun 10, 7:57 AM CDTSevere Thunderstorm WarningSGFTexas48 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningSGFBenton54 min
Jun 10, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair61 min
Jun 10, 2:45 PM CDTSevere Thunderstorm WarningSGFCamden45 min
Jun 10, 3:09 PM CDTSevere Thunderstorm WarningSGFMorgan66 min
Jun 10, 3:25 PM CDTSevere Thunderstorm WarningSGFCamden50 min
Jun 10, 3:27 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Jun 10, 3:36 PM CDTFlash Flood WarningSGFMorgan4 hr
Jun 10, 4:10 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Jun 10, 4:13 PM CDTSevere Thunderstorm WarningSGFMiller62 min
Jun 10, 4:15 PM CDTFlash Flood WarningSGFMiller4 hr
Jun 10, 4:15 PM CDTSevere Thunderstorm WarningSGFMaries60 min
Jun 10, 4:33 PM CDTSevere Thunderstorm WarningSGFPulaski42 min
Jun 10, 5:52 PM CDTSevere Thunderstorm WarningSGFMaries38 min
Jun 10, 6:15 PM CDTSevere Thunderstorm WarningSGFNewton60 min
Jun 10, 6:21 PM CDTFlash Flood WarningSGFNewton4 hr
Jun 10, 6:23 PM CDTSevere Thunderstorm WarningSGFCamden52 min
Jun 10, 6:28 PM CDTFlash Flood WarningSGFCamden6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.